North Dakota, 2003

Winter Storm in North Dakota, March 17 to 18, 2003

March 17 to 18, 2003 · NWS BIS · 13 events in 13 counties and zones

A low pressure system developed over the Lee of the Rocky Mountain Region Sunday night the 16th of March. It moved intothe Plains and intensified during the early morning hours on Monday, March 17th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A low pressure system developed over the Lee of the Rocky Mountain Region Sunday night the 16th of March. It moved intothe Plains and intensified during the early morning hours on Monday, March 17th. The system brought mainly ice to westernNorth Dakota. The heavy coating of ice closed major roads and brought power outages to approximately 300 families insouthwestern North Dakota. The freezing rain also downed approximately 60 power poles across the region. The systemmoved quickly southeast Monday night and the warning was downgraded to an advisory early Tuesday morning the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 17, 3:00 AM CST, 10 hours 23 minutes earlier.

Area forecast discussion, Mar 17, 3:00 AM CST, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CST MON MAR 17 2003

FCST PROBLEM TODAY CONTINUES TO BE THE POTENTIAL FOR SNOW ACROSS THE
WESTERN QUARTER OF THE STATE TONIGHT AND TUESDAY.  AVN/ETA HAVE SAME
OVERALL TREND...BUT DIFFER SIGNIFICANTLY IN PLACEMENT OF MAX PRECIP
AND DEGREE OF COOLING AS THE SYSTEM DEVELOPS. AVN COLDER WITH MOST
PRECIP IN WESTERN ND WHILE ETA A LITTLE WARMER WITH MAX PRECIP OVER
EASTERN ND BRUSHING ND BORDER COUNTIES.  ETA SOLUTION CLOSER TO CAN
AN UKMET THAN AVN BUT AVN VERIFYING BETTER CURRENTLY.  DONT LIKE
LEAVING THE FINAL DECISION TO NEXT SHIFT...BUT ENOUGH DOUBT REMAINS
THAT WILL CONTINUE WITH THE WATCH TONIGHT AND TUESDAY AND LET NEXT
SHIFT MAKE FINAL DECISION.  WILL ALSO HAVE TO KEEP AN EYE ON AMOUNT OF
PRECIP... GUIDANCE INDICATES AMOUNTS WILL BE BELOW FLASH FLOOD
CRITERIA...BUT FROZEN GROUND MAY INFLUENCE AMOUNT OF PRECIP IT WILL
TAKE TO FLOOD.

CURRENT RADAR AND SURFACE REPORTS INDICATE WIDESPREAD PRECIP ACROSS
WESTERN ND.  LIGHTNING DISPLAY INDICATES SCATTERED LIGHTING IN
NORTHWEST SD. WITH MID AND UPPER LEVEL FLOW NORTH OVER THE SURFACE
LOW...WILL CONTINUE TO HAVE STRONG MOISTURE ADVECTION INTO WESTERN
ND TODAY WITH WIDESPREAD SHOWERS AND POSSIBLY A THUNDERSHOWER.
TEMPS SHOULD SEE LITTLE CHANGE IN THE WEST...BUT CENTRAL ND SHOULD
SEE SOME WARMING AFTER THE FOG BURNS OFF.  WIDESPREAD FOG ACROSS
CENTRAL ND THIS MORNING...WITH VISIBILITIES 1/4 MILE AT BISMARCK...
JAMESTOWN...AND ESTEVAN SASK.  VISIBILITY IN MINOT 1/2 MI.  ALREADY
HAVE A DENSE FOG ADVISORY AND WILL CONTINUE IT THROUGH LATE MORNING.

.BIS...DENSE FOG ADVISORY CENTRAL NORTH DAKOTA THIS MORNING
       WINTER STORM WATCH TONIGHT AND TUESDAY FOR WESTERN QUARTER OF
              NORTH DAKOTA INCLUDING WILLITSTON...DICKINSON...AND
              BOWMAN.

TSW
Hazardous weather outlook, Mar 17, 5:21 AM CST, 8 hours 2 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT THIS MORNING FOR CENTRAL NORTH
DAKOTA.  FOG COVERED MOST OF CENTRAL NORTH DAKOTA THIS MORNING. SOME
AREAS WERE REPORTING VISIBILITIES OF 1/4 MILE OR LESS IN FOG.  THE
FOG SHOULD DISSIPATE BY LATE MORNING.

A WINTER WEATHER WATCH IS IN EFFECT FOR TONIGHT AND TUESDAY. RAIN
FALLING IN WESTERN NORTH DAKOTA THIS MORNING WILL CHANGE TO SNOW
TONIGHT AND BEGIN TO ACCUMULATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SNOW SHOULD CONTINUE IN WESTERN NORTH DAKOTA TUESDAY...THEN
TAPER OFF TUESDAY NIGHT AND WEDNESDAY.  ACCUMULATIONS OF 3 TO 8
INCHES ARE POSSIBLE IN WESTERN NORTH DAKOTA...ESPECIALLY ALONG THE
MONTANA NORTH DAKOTA BORDER.  SHOWERS IN CENTRAL NORTH DAKOTA SHOULD
NOT CHANGE TO SNOW UNTIL LATE TUESDAY...AND SNOWFALL SHOULD BE LIGHT
IN MOST AREAS.  A LARGE LOW PRESSURE SYSTEM WILL DEVELOP IN EASTERN
COLORADO TODAY...REMAIN NEARLY STATIONARY THROUGH TUESDAY...THEN
MOVE EAST ON WEDNESDAY.  THE LOW WILL SPREAD RAIN AND SNOW ACROSS
MUCH OF CENTRAL AND NORTHERN PLAINS OVER THE NEXT TWO DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY SNOWFALL AND RAINFALL INFORMATION TO THE
NATIONAL WEATHER SERVICE.

TSW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
March 17, 1:23 PM CST to March 18, 4:19 AM CST
Where
Adams forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Winter Storm, Billings

When
March 17, 1:23 PM CST to March 18, 4:19 AM CST
Where
Billings forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Winter Storm, Bowman

When
March 17, 1:23 PM CST to March 18, 4:19 AM CST
Where
Bowman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Winter Storm, Burke

When
March 17, 1:23 PM CST to March 18, 4:19 AM CST
Where
Burke forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Winter Storm, Divide

When
March 17, 1:23 PM CST to March 18, 4:19 AM CST
Where
Divide forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Winter Storm, Dunn

When
March 17, 1:23 PM CST to March 18, 4:19 AM CST
Where
Dunn forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Winter Storm, Golden Valley

When
March 17, 1:23 PM CST to March 18, 4:19 AM CST
Where
Golden Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Winter Storm, Hettinger

When
March 17, 1:23 PM CST to March 18, 4:19 AM CST
Where
Hettinger forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Winter Storm, McKenzie

When
March 17, 1:23 PM CST to March 18, 4:19 AM CST
Where
McKenzie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Winter Storm, Mountrail

When
March 17, 1:23 PM CST to March 18, 4:19 AM CST
Where
Mountrail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Winter Storm, Slope

When
March 17, 1:23 PM CST to March 18, 4:19 AM CST
Where
Slope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Winter Storm, Stark

When
March 17, 1:23 PM CST to March 18, 4:19 AM CST
Where
Stark forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Winter Storm, Williams

When
March 17, 1:23 PM CST to March 18, 4:19 AM CST
Where
Williams forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345809, 5345810, 5345811, 5345812, 5345813, 5345814, 5345815, 5345816, 5345817, 5345818, 5345819, 5345820, 5345821.